Texas, 2006

Flash Flood and Hail in Texas, May 2, 2006

May 2, 2006 · NWS EWX · 17 events in 7 counties and zones

12 hail, 4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 2, 11:53 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 2, 11:53 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 PM CDT TUE MAY 2 2006

.AVIATION...VFR CONDS BECOMING AFTER 04Z MVFR CIGS DVLPG OVER
KSAT AND KAUS TERMINAL AREAS. VRBL CIGS KAUS TERMINAL AREA BRFLY IFR
CIGS BTWN 13Z AND 16Z. AFT 16Z VFR CONDS. SE WINDS AROUND 15 KTS
TIL 00Z BECOMING 10 TO 15 KTS THEREAFTER.

&&

.PREV DISCUSSION... (ISSUED 1106 AM CDT TUE MAY 2 2006)

UPDATE...ONLY MINOR UPDATES TO THE FORECAST THIS MORNING. HAVE
UPDATED THE SKY GRIDS TO ACCOUNT FOR CURRENT CONDITIONS.
OTHERWISE...FORECAST LOOKS GOOD AND IS ON TRACK. UPDATES WILL BE OUT
SHORTLY.

PREV DISCUSSION... (ISSUED 658 AM CDT TUE MAY 2 2006)

AVIATION...
MVFR CIGS WL LIFT THEN SCT BY 18Z. SLY WNDS 10 TO 20 KTS WL HOLD
THRU SS. AFT SS, ANOTHER UPR TROF DIGS OVR THE ROCKIES. THIS WL
HELP MVFR CIGS DVLP EARLIER TNGT.

PREV DISCUSSION... (ISSUED 422 AM CDT TUE MAY 2 2006)

DISCUSSION...
RIDGE ALOFT IS FORECAST TO WEAKEN THE NEXT FEW DAYS IN ADVANCE OF
500 HPA TROF FORECAST TO DEVELOP OVER THE WESTERN U.S. THU AND FRI
AND THEN MOVE EAST ACROSS THE SOUTH PLAINS.  IN THE MEANTIME...
CONTINUED SOUTHERLY WINDS THRU THURSDAY WILL CONTINUE THE LATE
NIGHT AND EARLY MORNING CLOUDINESS TO PARTLY CLOUDY AFTERNOON
WEATHER PATTERN.  A FEW SHORT-WAVE TROFS COMING OFF THE EVOLVING
500 HPA LOW MAY SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS ACTIVITY
FORMING OVER WEST TEXAS AND NORTHEAST MEXICO THAT MOVES NEAR THE
RIO GRANDE IN THE EVENING HOURS WEDNESDAY AND THURSDAY.  ON FRIDAY
WARMUP AHEAD OF COLD FRONT IS EXPECTED TO MODERATE FRIDAY NIGHT
AND SATURDAY AS COOL FRONT MOVES ACROSS THE AREA.  THE BEST LIFT FOR
SHOWERS WITH THE PREDICTED 500 HPA TROF AND COOL FRONT SHOWS UP
LATE FRIDAY AND ON FRIDAY NIGHT AND PART OF SATURDAY MORNING.
THIS IS THE PERIOD THAT WAS INDICATED FOR A CHANCE OF SHOWERS OR
THUNDERSTORMS.  ON SATURDAY AFTERNOON FORECASTS SHOW GRADUAL INCREASE
IN RIDGE ALOFT FROM THE WEST THAT BUILDS UP WITH TIME IN THE EARLY
PART OF NEXT WEEK.  THIS WOULD FAVOR PARTLY CLOUDY CONDITIONS SUNDAY
THROUGH THE EARLY PART OF NEXT WEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, May 2, 4:29 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT TUE MAY 2 2006

TXZ171>173-183>194-202>209-217>225-228-031030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
529 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED EVENING THUNDERSTORMS OVER THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU WILL PRODUCE GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. OTHERWISE SCATTERED THUNDERSTORMS FRIDAY MAY
APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

The radar

The Austin/San Antonio radar (KEWX), 9 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Comal

When
May 2, 2:49 PM CST to 3:00 PM CST
Where
Comal County, 1 mi E of New Braunfels
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.700, -98.117

Hail, Comal

When
May 2, 3:30 PM CST to 3:40 PM CST
Where
Comal County, 7 mi W of New Braunfels
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.700, -98.250

Hail, Bastrop

When
May 2, 3:33 PM CST to 3:40 PM CST
Where
Bastrop County, Cedar Creek
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.083, -97.500

Hail, Bexar

When
May 2, 4:00 PM CST to 4:10 PM CST
Where
Bexar County, 6 mi NE of San Antonio
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.483, -98.433

Hail, Bexar

When
May 2, 4:10 PM CST to 4:25 PM CST
Where
Bexar County, 14 mi N of San Antonio
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.617, -98.500

Thunderstorm Wind, Bexar

When
May 2, 4:10 PM CST
Where
Bexar County, 10 mi NE of San Antonio
Measured
70 kt (81 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
29.517, -98.383

Severe thunderstorm winds knocked over trees and downed power lines in eastern Bexar County. The storm produced power outages to about 16,000 for a few hours.

Hail, Caldwell

When
May 2, 4:17 PM CST to 4:25 PM CST
Where
Caldwell County, Lockhart
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.883, -97.667

Hail, Travis

When
May 2, 4:17 PM CST to 4:25 PM CST
Where
Travis County, 4 mi WSW of Austin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.267, -97.817

Hail, Bexar

When
May 2, 4:24 PM CST
Where
Bexar County, 4 mi SW of Universal City
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.500, -98.333

Flash Flood, Bexar

When
May 2, 4:24 PM CST to 5:30 PM CST
Where
Bexar County, Central Portion
Reported by
TRAINED SPOTTER
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Heavy rainfall over the northeast, southeast and southwest parts of Bexar County produced spotty flash flooding through the late afternoon. Amounts averaged between 1 and 2 inches, with up to 4 inches in some locations. The flooding was significant enough to put water over IH-35 at Thousand Oaks and Weidner Road.

Hail, Bexar

When
May 2, 4:55 PM CST to 5:00 PM CST
Where
Bexar County, Olmos Park
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.483, -98.450

Hail, Bexar

When
May 2, 5:13 PM CST to 5:20 PM CST
Where
Bexar County, 7 mi W of San Antonio
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.417, -98.617

Thunderstorm Wind, Atascosa

When
May 2, 5:20 PM CST to 5:30 PM CST
Where
Atascosa County, Lytle
Measured
65 kt (75 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
29.233, -98.800

Severe thunderstorm winds blew down trees near Lytle.

Thunderstorm Wind, Medina

When
May 2, 5:32 PM CST to 5:50 PM CST
Where
Medina County, Castroville
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
29.350, -98.883

Severe thunderstorm winds blew down trees and damaged roofs in Castroville.

Hail, Atascosa

When
May 2, 5:43 PM CST to 5:55 PM CST
Where
Atascosa County, 8 mi N of Poteet
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
29.150, -98.583

Hail, Medina

When
May 2, 6:00 PM CST to 6:20 PM CST
Where
Medina County, Yancey
Measured
2.75 in hail
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
29.133, -99.150

Hail to the size of baseballs punched holes in walls, damaging more than 30 homes and mobile homes in the Yancey area. Some of the hail went through the walls and into the interiors of the mobile homes.

Thunderstorm Wind, Medina

When
May 2, 6:00 PM CST to 6:20 PM CST
Where
Medina County, Hondo
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
BROADCAST MEDIA
Coordinates
29.350, -99.150

Severe thunderstorm winds blew down trees, and damaged homes in Hondo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506939, 5506940, 5506941, 5506942, 5506943, 5507206, 5507207, 5507208, 5507209, 5507210, 5507211, 5507212, 5507213, 5507214, 5507215, 5507216, 5507217.